Are heart palpitations caused by calcium supplements?

Fact Checked

Calcium supplements have been vital in managing various conditions that range from hypocalcemia as well as preventing osteoporosis. These supplements are mixed with vitamin D for improved absorption. Ample levels of calcium are required for proper bone health and good nerve, heart and muscle function. Some of the side effects are linked with calcium supplements but heart palpitations have been linked with the supplements.

Those who are taking calcium supplements should consult a doctor for the proper dosage based on his/her health condition and if there are other medications being taken.

Heart function

The maintenance of the normal blood level of calcium is vital for the healthy functioning of the heart. Calcium is basically an electrolyte that is required for the proper contraction of the heart muscle. Sufficient level of calcium enables the heart to complete a full contraction to properly pump blood through the blood vessels. Poor calcium is usually linked with heart failure. With this in mind, healthy calcium level in the body is a must to preserve the heart function as well as the powerful heart contractions.

Heart palpitation
Heart palpitations and an erratic heartbeat might be indications of an impending heart attack.

Connection with heart palpitations

It is important to note that calcium is not known to trigger heart palpitations. These are intermittently forceful heart beats. Since calcium is known to be connected to the force of contraction of the heart, it is important to note that excess calcium can lead to palpitations. Nevertheless, overdosing on calcium can lead to high blood pressure or an erratic heartbeat, especially those who are taking prescription medications but it does not cause heart palpitations. If an individual experiences heart palpitations, a doctor should be consulted to determine the cause.

Risk for heart attacks

Heart palpitations and an erratic heartbeat might be indications of an impending heart attack. The calcium can change the heart beat at doses higher than the recommended levels. Take note that high doses are not likely to trigger a heart attack. Based on a study conducted, it was discovered that vitamin D alone was linked with a slight reduction in the risk for a heart attack but if combined with calcium or calcium alone, there is no connection with the risk for heart attack.

Effects of calcium on the cardiovascular system

Even though calcium is not likely to trigger heart palpitations, it can cause other effects on the cardiovascular system. The common side effects typically include erratic heartbeat, dizziness and flushing. In most cases, these side effects typically resolve once the calcium dosage is reduced. Nevertheless, the cardiovascular symptoms should not be ignored and a doctor should be consulted once these side effects are experienced. Depending on the severity of the symptoms, emergency care is required. If you want to learn more about the suitable measures to carry out, all you have to do is to register for first aid training today.

Leave a Comment

Your email address will not be published. Required fields are marked *

Captcha * Time limit is exhausted. Please reload CAPTCHA.

The information posted on this page is for educational purposes only.
If you need medical advice or help with a diagnosis contact a medical professional

  • All firstaidcprvictoria.ca content is reviewed by a medical professional and / sourced to ensure as much factual accuracy as possible.

  • We have strict sourcing guidelines and only link to reputable websites, academic research institutions and medical articles.

  • If you feel that any of our content is inaccurate, out-of-date, or otherwise questionable, please contact us through our contact us page.